- A new study has found a large increase in ADHD medication errors.
- The authors say this is probably due to an increasing number of ADHD medication prescriptions.
- The most common error is accidentally taking a medication twice.
- Most medication errors did not lead to serious consequences.
- However, errors are preventable and patients can take an active role in protecting themselves.
According to a new study published online ahead of print in Pediatrics, errors in attention deficit hyperactivity disorder (ADHD) medications have risen nearly 300% in the past two decades among people under 20.
While there is no
The study authors write that the spike in medication errors is probably linked to a corresponding increase in the number of ADHD medication prescriptions.
They further note that most of the errors did not lead to significant consequences.
However, given the fact that medication errors are preventable, they say it is important to increase efforts to educate patients and caregivers.
Attention should also be given to developing improved systems for tracking and dispensing medications.
Dr. Michael Reardon, a pediatric neurologist at Pediatrix Specialty Care of Austin, explained that there are several ways that people can use medications incorrectly and these errors are not unique to ADHD medications.
“As is revealed in the study, the most common error is accidentally giving the medication twice,” he said. “Another error we may encounter is giving the wrong amount of a liquid medication, which may stem from confusion over decimal points such as giving 5ml of liquid when the prescription called for 0.5ml of liquid or confusing volume such as milliliters, with weight, such as milligrams.”
As an example, Reardon discussed how a liquid medication could be formulated at 10 mg/5 mL. So, if a patient has orders to take 5 mg of the medication, this means they should take 2.5 mL of the liquid.
However, the patient might become confused and take 5 mL instead of 5 mg, which would be double what they should be taking.
“Another common opportunity for errors is when a prescription changes,” he said. “For example, a person may be taking two 10mg pills per day and the provider wants to decrease the dose to 15mg, which comes in one single pill.”
If the patient forgets that their dose has changed, they could end up still taking two pills, which would be double the desired dose of 15 mg and 10 mg more than what they were previously prescribed.
“One contributor to this that is somewhat specific to ADHD medications is the national shortages of ADHD medications,” Reardon added, “which has created a need for frequent medication changes and sets up this vulnerability.”
“Fortunately, the vast majority of these mistakes do not result in any harm,” said Reardon.
He went on to explain that taking too large a dose of the stimulants that are often prescribed for ADHD can cause symptoms like palpitations (feeling a rapid or pounding heartbeat), stomach aches, and headaches. A person might also feel irritable or moody or have problems sleeping.
“Such side effects will almost always resolve within 12 to 24 hours,” he added, “and only rarely would require any medical intervention.”
However, Reardon advises that families should always notify their prescriber or whoever takes their after-hours calls if the patient has accidentally taken too much medication.
Dr. William Wong, a Consultant General Practitioner at Fitzrovia Medical Clinic, noted, however, that errors in the other direction, while not immediately harmful, can lead to ineffective treatment over the long term.
“Incorrect dosages or missed medications can result in the inadequate management of symptoms, leading to academic, social, and emotional challenges for those with ADHD,” he explained, noting that chronic medication errors of this type can affect a person’s overall health and well-being.
Dr. Ketan Parmar, a forensic psychiatrist with ClinicSpots, says that people can reduce their risk for medication errors in four ways.
Parmar recommended people who take ADHD medication to know the name of the drug they’re taking as well as:
- side effects
- possible interactions
“They should read the labels and leaflets carefully and ask questions if they have any doubts or concerns,” he said.
Parmar suggests keeping a list of all your medications and always sharing it with your doctors.
Parmar advises that people take an active role in making decisions about their treatment and medications.
“They should discuss the benefits and risks of different options with their healthcare providers and express their preferences and values,” he said.
He also suggests that people follow the instructions they are given and that they report back to their doctor if they experience any problems or changes in their condition.
“People should check their medicines before taking them or giving them to others,” said Parmar.
Some things to look for include signs of tampering or damage or medications past their expiration date.
He also urges the use of appropriate measuring devices, such as syringes or measuring spoons, to ensure that the proper amount of medication is dispensed.
Finally, Parmar said that people should take an active role in seeking help when they experience any issues with their medications.
This could include things such as adverse effects, allergic reactions, or drug interactions.
“They should also inform their healthcare providers about any other medicines they are taking, including:
- over-the-counter products
- herbal remedies
- vitamins and supplements
A new study has found a large increase in ADHD medication errors.
The authors say this is probably due to an increasing number of ADHD medication prescriptions.
The most common error is accidentally taking a medication twice.
Most medication errors did not lead to serious consequences.
However, errors are preventable and patients can take an active role in protecting themselves.